Texas, 2010

High Wind in Texas, April 1, 2010

April 1, 2010 · NWS EPZ · 1 event in 1 county or zone

A strong Pacific trough moving into the desert southwest brought a cold front through the region with wind gusts up to 73 mph reported in El Paso.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong Pacific trough moving into the desert southwest brought a cold front through the region with wind gusts up to 73 mph reported in El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 1, 3:26 AM MST, 7 hours 34 minutes earlier.

Area forecast discussion, Apr 1, 3:26 AM MST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
426 AM MDT THU APR 1 2010

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL HELP GENERATE STRONG
WINDS ACROSS THE AREA THIS AFTERNOON. IN ADDITION TO THE WINDS WE
WILL SEE A SLIGHT CHANCE FOR LOWLAND RAIN SHOWERS AND MOUNTAIN
SNOW SHOWERS TONIGHT. TEMPERATURES WILL BE NOTICEABLY COOLER ON
FRIDAY. THE WEEKEND WILL BE SUNNY...WARM AND NICE. NEXT MONDAY
WILL SEE ANOTHER WINDY AFTERNOON.

&&

.DISCUSSION...
TOUGH CALL THIS MORNING ON WHETHER TO ISSUE A WIND ADVISORY OR
HIGH WIND WARNING. GFS MODEL SAYS WE SHOULD JUST MAKE WARNING
CRITERIA WHILE THE NAM THINKS ADVISORY LEVEL WINDS ARE MORE
LIKELY. ALSO WE WILL SEE SOME CLOUDS FROM TIME TO TIME TODAY WHICH
WILL TRY AND PUT A SLIGHT DAMPER ON THE WINDS. WHAT I'VE DECIDED
TO DO IS HAVE A HIGH WIND WARNING FOR THE SACRAMENTO MOUNTAINS AND
PUT OUT A HIGH END ADVISORY FOR ALL THE OTHER LOCATIONS IN OUR
CWA. THE REASON FOR THIS WIND WILL BE A STRONG UPPER LEVEL TROUGH
THAT WILL BE MOVING ACROSS THE AREA TONIGHT. ALONG WITH THE WINDS
THE TROUGH WILL HELP GENERATE SOME LIGHT MOUNTAIN SNOW SHOWERS AND
LOWLAND RAIN SHOWERS THROUGH THE MORNING HOURS ON FRIDAY. THE
SYSTEM IS PRETTY MOISTURE STARVED SO I'M NOT EXPECTING MORE THAN A
COUPLE OF INCHES OF SNOW IN A FEW SPOTS ABOVE 6000 FEET. THE
LOWLANDS SHOULD NOT EXPECT MORE THAN LIGHT SHOWERS OR SPRINKLES
THROUGH FRIDAY MORNING. IN ADDITION TO THE WINDS AND PRECIPITATION
THE UPPER TROUGH WILL ALSO USHER A STRONG PACIFIC COLD FRONT
ACROSS THE AREA...SO OUR HIGHS ON FRIDAY WILL BE WELL BELOW
NORMAL.

FOR THE WEEKEND THE TROUGH WILL BE WELL TO OUR EAST AND WE WILL
SEE CALMER CONDITIONS PREVAIL. TEMPERATURES WILL STILL BE A LITTLE
BELOW NORMAL ON SATURDAY...BUT THEY WILL MOVE ABOVE NORMAL ON
SUNDAY. ON MONDAY A SHORT WAVE WILL MOVE ACROSS NEW MEXICO WHICH
WILL HELP DEVELOP A LEE SIDE TROUGH OVER THE TEXAS PANHANDLE AND
GIVE US ANOTHER WINDY AFTERNOON. THE MIDDLE PART OF NEXT WEEK
LOOKS SUNNY AND DRY WITH NEAR NORMAL TEMPERATURE.

LOOKING A LITTLE CLOSER AT TEMPERATURES. FOR TODAY WITH THE CLOUDS
AND APPROACHING TROUGH WE WILL SEE OUR HIGHS RUNNING THREE TO FIVE
DEGREES ABOVE NORMAL. THEN ON FRIDAY AFTER THE STRONG PACIFIC COLD
FRONT HAS MOVED ACROSS THE AREA WE WILL SEE OUR AFTERNOON HIGHS
STRUGGLE TO GET UP TO TEN TO TWELVE DEGREES BELOW NORMAL. ON
SATURDAY OUR TEMPERATURE RECOVERY WILL BEGIN WITH OUR HIGHS ONLY
RUNNING A FEW DEGREES BELOW NORMAL. THEN ON SUNDAY WE WILL SEE OUR
HIGHS A FEW DEGREES ABOVE NORMAL. FOR TUESDAY AND WEDNESDAY NEXT
WEEK WE WILL SEE NEAR NORMAL HIGHS.

&&

.AVIATION...01/12Z-02/12Z
VERY WINDY CONDITIONS EXPECTED THIS AFTERNOON...BUT NOT AS WINDY
AS LAST FRIDAY. SOUTHWEST SURFACE WINDS OF 25 TO 35 KNOTS WITH
GUSTS TO 45 KNOTS POSSIBLE. THESE STRONG WINDS WILL HELP CREATE
STRONG OR GREATER TURBULENCE NEAR AND DOWN WIND OF AREA MOUNTAINS.
IN ADDITION THERE WILL BE AREAS OF REDUCED VISIBILITIES WITH
BLOWING DUST. TONIGHT CLOUDS WILL INCREASE BUT SHOULD STAY IN VFR
RANGES. THERE IS A SLIGHT CHANCE FOR SHOWERS LATE TONIGHT.

&&

.FIRE WEATHER...
STRONG WINDS WILL RETURN THIS AFTERNOON. WE WILL EASILY REACH
CRITICAL LEVELS FOR WINDS...BUT MOISTURE IS BEGINNING TO RETURN TO
THE AREA...ESPECIALLY OUT WEST. RH LEVELS MAY STAY JUST HIGH
ENOUGH...WEST OF THE RIO GRANDE TO KEEP US OUT OF RED FLAG
CONDITIONS. BUT I THINK SEVERAL LOCATIONS EAST OF THE RIO GRANDE
MAY STILL HIT RED FLAG CONDITIONS BEFORE THE MOISTURE CAN WORK IN.
THE REASON FOR THIS WIND IS AN APPROACHING UPPER LEVEL STORM
SYSTEM. IN ADDITION TO THE WINDS IT WILL HELP GENERATE SOME LIGHT
LOWLAND RAIN SHOWERS AND LIGHT MOUNTAIN SNOW SHOWERS. A FEW
LOCATIONS IN AREA MOUNTAINS ABOVE 6000 FEET MAY RECEIVE AN INCH OR
TWO OF SNOW. THE WEEKEND WILL SEE CALMER...BUT DRIER CONDITIONS
RETURN TO THE AREA. BUT ON MONDAY ANOTHER WEAK STORM SYSTEM WILL
GIVE US ANOTHER WINDY AFTERNOON AND WE MAY SEE MOST LOCATIONS
REACH RED FLAG CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78  47  63  39  73 /   0  20  20   0   0
SIERRA BLANCA TX        76  45  62  33  70 /   0  10  20   0   0
LAS CRUCES              76  44  62  35  72 /   0  20  20   0   0
ALAMOGORDO              73  41  58  33  70 /   0  30  20   0   0
CLOUDCROFT              52  24  36  22  49 /   0  40  50   0   0
TRUTH OR CONSEQUENCES   73  37  59  34  71 /  10  30  20   0   0
SILVER CITY             59  26  51  25  64 /  20  50  20   0   0
DEMING                  69  38  62  33  72 /  10  30  20   0   0
LORDSBURG               65  34  60  32  70 /  20  40  20   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     NMZ022>024-030>032.

     HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     NMZ025.

     FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     NMZ112-113.

TX...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     TXZ055-056.

     FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     TXZ055-056.

&&

BRICE
Hazardous weather outlook, Apr 1, 4:59 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
559 AM MDT THU APR 1 2010

NMZ022>025-030>032-TXZ055-056-021200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
559 AM MDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL RETURN TO THE AREA THIS AFTERNOON. SOUTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE. WE
CAN EXPECT SOME AREA OF BLOWING DUST THAT WILL OCCASIONALLY REDUCE
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY WILL SEE SIGNIFICANTLY COOLER TEMPERATURES AND A SLIGHT
CHANCE FOR LIGHT MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN SHOWERS.
NEXT MONDAY WILL SEE ANOTHER WINDY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

Event by event

1 high wind. Local standard time, as filed.

High Wind, El Paso

When
April 1, 11:00 AM MST to 8:00 PM MST
Where
El Paso forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter

The maximum wind gust reported in El Paso county was 73 mph 8 miles northwest of El Paso International Airport. Other reports in El Paso county included 68 mph at El Paso International Airport and 62 mph at Chapin High School in northeast El Paso.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222787.